Minnesota, 2003

Funnel Cloud in Minnesota, June 7, 2003

June 7, 2003 · NWS ARX · 1 event in 1 county or zone

There were several reports of funnel clouds over Lake City and Lake Pepin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

There were several reports of funnel clouds over Lake City and Lake Pepin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 1:30 AM CST, 12 hours earlier.

Area forecast discussion, Jun 7, 1:30 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT SAT JUN 7 2003

RAIN CHANCES FOR THE WEEKEND CONTINUE TO BE THE PRIMARY FOCUS OF
THIS FORECAST.

WATER VAPOR IMAGERY EARLY THIS MORNING INDICATED CLOSED CIRCULATION
SITUATED OVER WI...WHILE SECOND SUCH SYSTEM DROPPING SOUTHWARD ACROSS
THE DAKOTAS. BULK OF RAIN WAS OCCURRING OVER NORTHEAST WI...WITH
LINGERING SHOWERS DOTTING REMAINDER OF THE UPPER MISSISSIPPI VALLEY.
11-3.9 MICRON SATELLITE IMAGERY SHOWED CLOUDS COVERING MUCH OF THE
FORECAST AREA...EXCEPT PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WI.
FOG DEVELOPING OVER EASTERN IOWA AND NORTHWEST IL...WHERE
VISIBILITIES GENERALLY AT OR BELOW ONE MILE.

INITIALIZATION OF JUNE 7TH 00Z MODELS LOOKED REASONABLE. GFS AND ETA
WERE IN FAIRLY GOOD AGREEMENT IN BRINGING DAKOTAS 500MB CLOSED
CIRCULATION INTO IOWA SUNDAY NIGHT...THEN ALONG THE WI/IL BORDER ON
SUNDAY. IN ADDITION...THE STRENGTH AND TIMING OF NEXT UPSTREAM WAVE
DROPPING SOUTHEASTWARD FOR TUESDAY WAS RESOLVED SIMILARLY BY GFS
AND ETA. OVERALL...NO SIGNIFICANT MODEL DIFFERENCES NOTED TO IMPACT
THE FORECAST.

THE FORECAST AREA WILL BE IN BETWEEN SYSTEMS TODAY...AS 500MB
CIRCULATION SHIFTS NORTHEASTWARD INTO THE U.P. OF MI AND SECOND
SYSTEM CONTINUES ADVANCING SOUTHWARD ACROSS SOUTH DAKOTA. FORECAST
SOUNDINGS INDICATED STEEP LAPSE RATES DEVELOP...WITH VALUES OF
8.5C/KM. SURFACE BASED CAPES REACH 500-800 J/KG AND T-Q INDEX
VALUES OF AROUND 20C. THESE PARAMETERS SUGGEST POSSIBILITY OF
SCATTERED CONVECTION MAINLY THIS AFTERNOON...WHICH CURRENT FORECAST
ALREADY HANDLES WELL.

DYNAMICS AND THERMODYNAMICS ASSOCIATED WITH NEXT SYSTEM TONIGHT INTO
SUNDAY SHOULD RESULT IN ANOTHER DECENT RAINFALL EVENT. THIS SHOULD BE
ESPECIALLY TRUE ACROSS OUR SOUTHWEST WI AND NORTHEAST IOWA ZONES...
WHERE QPF SUGGESTS AMOUNTS OF 1 TO 2 INCHES. THIS SEEMS REASONABLE
BASED ON STRONG Q-G CONVERGENCE IN THE 500-300MB LAYER...PRECIPITABLE
WATER VALUES NEAR AN INCH AND EXPECTED SLOW MOVEMENT OF INDIVIDUAL
SHOWERS AND THUNDERSTORMS. BASED ON MODEL CONSISTENCY...HAVE HIGH
CONFIDENCE THAT RAIN CHANCES SHOULD BE INCREASED INTO LIKELY CATEGORY
FOR TONIGHT NORTHEAST IOWA/SOUTHWEST WI AND MOST OF THE AREA SUNDAY.

CONDITIONS SHOULD DRY OUT ON MONDAY BEFORE NEXT WAVE MOVES THROUGH
TUESDAY. THIS SYSTEM APPEARS TO BE ACCOMPANIED BY GOOD 850MB WARM
AIR ADVECTION AND LOW LEVEL THETA-E CONVERGENCE. THUS...CURRENT
FORECAST ON TARGET WITH RAIN CHANCES MONDAY NIGHT INTO TUESDAY.

GFS AND ETA MOS TEMPERATURE GUIDANCE AT ODDS...WITH ETA VALUES
CONSIDERABLY WARMER. PREFERRED A COMPROMISE FOR TODAY PER CURRENT
FORECAST...THEN CHOSE TO CONTINUE WITH COOLER NUMBERS ON SUNDAY
BASED ON CLOUDS AND SHOWERS/THUNDERSTORMS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

THOMPSON
Hazardous weather outlook, Jun 7, 4:15 AM CST, 9 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE UPPER MISSISSIPPI
RIVER VALLEY LATE TONIGHT. THIS FEATURE...ALONG WITH AN AREA OF LOW
PRESSURE AT THE SURFACE...WILL SPARK MORE SHOWERS AND THUNDERSTORMS
FOR PARTS OF EASTERN IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
WISCONSIN OVERNIGHT TONIGHT. HOWEVER...THE INSTABILITY IS WEAK AND
WIND PROFILES ARE NOT FAVORABLE...SO SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE WEATHER PATTERN WILL STAY FAIRLY ACTIVE...RESULTING IN SHOWER
AND THUNDERSTORM CHANCES THROUGH MUCH OF THE PERIOD. THE BEST CHANCE
FOR STRONGER THUNDERSTORMS CURRENTLY LOOKS TO BE ON TUESDAY...AS A
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

RIECK

In the hours before

Special weather statement, Jun 7, 1:30 PM CST, 0 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>44-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT JUN 7 2003

...COLD AIR FUNNEL CLOUDS OBSERVED IN THE AREA...

COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LAKE CITY MN DURING
THE PAST FEW MINUTES. COLD AIR FUNNEL CLOUDS NORMALLY DO NOT TOUCH
THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A
FEW MINUTES.

HOWEVER...IF YOU LIVE IN THE LAKE CITY AREA OR ANYWHERE IN SOUTHEAST
MINNESOTA OR WESTERN WISCONSIN...REMAIN ON THE ALERT AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

ATMOSPHERIC CONDITIONS OVER SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF COLD
AIR FUNNELS DURING THE NEXT SEVERAL HOURS.

SCHRECK

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wabasha

When
June 7, 1:30 PM CST
Where
Wabasha County, Lake City
Reported by
EMERGENCY MANAGER
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360149.